Lumbar Puncture on an Anticoagulated Patient in the Emergency Department: Is it safe?

lumbar punctureThe lumbar puncture (LP) procedure is commonly performed in the Emergency Department (ED). While minor complications of LP such as post-procedure headache or back pain occur somewhat regularly, significant complications such as post-procedural spinal hematomas, are rare.1 Despite their low incidence, these spinal hematomas are associated with a significant amount of morbidity for the patient and increased medicolegal risk for the provider.

(more…)

By |2016-11-11T19:47:00-08:00Jun 27, 2016|Heme-Oncology, Medicolegal, Neurology|

Trick of the Trade: Topical Tranexamic Acid Paste for Hemostasis

Traneamic-newTranexamic acid (TXA) can be used in a wide variety of settings in the Emergency Department for its hemostatic effects. Topical applications of TXA are commonly utilized to control minor bleeding from epistaxis, lacerations, or dental extractions.1–3 More in-depth reviews of topical TXA can be found on R.E.B.E.L EM4 and The Skeptics Guide to Emergency Medicine.5

(more…)

Bleeding and Hemophilia in the Pediatric ED

hemophilia-causes-2726

Bleeding as a chief complaint in the pediatric emergency department is something that many healthcare providers will come across. Some of these children may have inherited bleeding disorders that we must be aware of in order to provide the best care possible. Below is a basic review of hemophilia and what we should know and do in the emergency department.

(more…)

AIR Series: Infectious Disease, Hematology, Oncology 2014

Welcome to the first ALiEM Approved Instructional Resources (AIR) Module! In an effort to reward our readers for the reading and learning they are already doing online, we have created an Individual Interactive Instruction (III) opportunity utilizing FOAM resources for US Emergency Medicine residents. For each module, the board curates and scores a list of blogs and podcasts. A quiz is available to complete after each module to obtain residency conference credit. Once completed, your name and institution will be logged into our private Google Drive database, which participating residency program directors can access to provide access.

(more…)

Article: Elevated INR May Overestimate Coagulopathy in Trauma and Surgical Patients

FFPA 55 year old woman presents as the driver of a motor vehicle collision. She has moderate abdominal tenderness diffusely and a seat belt sign, but has a negative abdominal/pelvis CT. Her INR, however, was noted to be 2.1. She is not on any vitamin K antagonists. The surgeons admit her to the hospital to observe for a potential hollow viscus injury and requests that you order 2 units of FFP for her. Seems reasonable… or is it? What is the logic?

(more…)

By |2016-11-11T19:19:39-08:00Mar 17, 2014|Heme-Oncology, Trauma|

Patwari Academy videos: Anticoagulation and reversal agents

Screen Shot 2013-06-26 at 5.11.08 AM

Bleeding in general is bad. Bleeding while on anticoagulants is VERY bad. Dr. Rahul Patwari reviews the pathophysiology of coagulation, the various reversal agents, and treatment approaches we can use. In this five-part series where all videos are less than 10 minutes, Rahul goes from the basic physiology of coagulation all the way to the complex reasoning and approaches to reversing anticoagulants. These are worth a quick look and review.

(more…)

Paucis Verbis: Overanticoagulation and supratherapeutic INR

I find it amazing that I know more non-emergency physicians virtually in the social media world rather than in person. Primarily through Twitter, I follow and am followed by medical educators from various specialties. If you haven’t joined Twitter yet, I think it might be time. There is a whole world of collaboration and conversation going on in this virtual community, which crosses specialties and geography.

Last week, Dr. Javier Benítez (@jvrbntz) was tweeting a Question of the Day, referencing a 2010 Paucis Verbis card on overanticoagulation, which was based on the 2008 American College of Chest Physicians (ACCP) guidelines. About 8 minutes after I retweeted his question, Dr. Roy Arnold (@cholerajoe), a pulmonary/critical care physician kindly informed me that the 2012 ACCP guidelines have been out since February.

So this PV card is replacing the 2010 card with revised recommendations. For more in-depth discussion, definitely take a look at Dr. Scott Weingart’s great podcast over at EMCrit. He helps to clarify holes which the 2012 ACCP guidelines don’t really address such as:

What if the patient is minorly bleeding with a high INR?

  • Oral vitamin K and 15 mL/kg FFP

What if you only have the 3-factor PCC (factors II, IX, X) and not the recommended 4-factor PCC (factors II, IX, X plus factor VII)?

  • If PCC is indicated, add recombinant factor VIIa or FFP to the 3-factor PCC to cover for factor VII.

PV Card: Overanticoagulation and Supratherapeutic INR


Adapted from [1]
Go to ALiEM (PV) Cards for more resources.

Reference

  1. Holbrook A, Schulman S, Witt D, et al. Evidence-based management of anticoagulant therapy: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e152S-84S. [PubMed]
By |2021-10-10T08:47:06-07:00Aug 10, 2012|ALiEM Cards, Heme-Oncology, Tox & Medications|
Go to Top